Check side-effects of hay fever remedies and medicines before driving
Archant Norfolk 2018
Hay fever season is here but, before driving, have you checked the side-effects of any remedies or medicines you plan to take or, worse still, are already? Motoring editor Andy Russell says it’s advice not to be sneezed at.
I’d never realised how unpleasant and debilitating hay fever can be until I suffered myself. And, until then, I had assumed it was like an on-off switch – you were either affected by pollen or you weren’t.
I wasn’t... until I was 36 years old and developed a snuffly sniffle, itchy eyes and sore throat. I put it down to a cold coming but it never got worse. Eventually I saw a doctor who told me it was hay fever.
“But I don’t get hay fever,” I told him. “You do now,” was his reply.
Mine is a minor irritation compared to some people’s sufferers and, at the first sign, I start taking my daily pill which keeps it at bay. The only relapse was riding a motorbike on country roads flanked by fields of bright yellow rapeseed. The pollen was clearly so concentrated on the still, balmy evening that my eyes were watering and, trust me, sneezing wearing a crash helmet is not to be recommended.
Hay fever season is well and truly here, prompting road safety and breakdown organisation GEM Motoring Assist to warn sufferers to check their medicines carefully before getting behind the wheel, and to be aware of the possible effects these drugs can have on their driving.
GEM road safety officer Neil Worth said: “Some medicines, including those used to treat hay fever, can have an effect on your ability to drive safely. They could make you tired, dizzy or groggy, and they can compromise your vision and reaction time. That’s why it’s so important to check with your GP or pharmacist, and to read any warnings contained on the labels of the medicines you plan to take.
“The same road traffic laws apply to therapeutic drugs as to illicit substances so, if your driving is impaired and you cause a collision, you risk prosecution and the loss of your licence.
“The newer types of antihistamine tablets should not cause drowsiness, though if you do find yourself become drowsy after using antihistamines, you must avoid driving.”
GEM’s free leaflet, Medicine Drugs and Driving – The Facts, offers straightforward advice for anyone concerned about how hay fever remedies and other medication may affect their ability to drive safely and legally. It answers a number of questions dealing with prescription medicines, over-the-counter remedies and what the law says about driving while impaired by drugs.
It also has a hay fever safety checklist:
Ask your doctor or pharmacist if a medicine could affect your ability to drive. Be particularly careful if using a medicine for the first time.
If you experience potentially dangerous side-effects from a medicine, don’t drive. Organise a taxi or a lift from a friend if you need to travel.
Never combine medications with alcohol when you need to drive, because of the increased impairment and risks that go with it.
If you find a particular medicine makes you sleepy, check if there is a non-sedating alternative.
It’s not just prescription medicines that can cause drowsiness and other potentially dangerous side-effects. Check with your pharmacist if you plan to use an over-the-counter drug.
If unsure about the warning on the medicine, ask your doctor or pharmacist to explain any risks before you drive.
Medicine Drugs and Driving – The Facts is available at www.motoringassist.com/leaflets
Have you had an unpleasant reaction to medicine that affected your driving? Email firstname.lastname@example.org
If you value what this story gives you, please consider supporting the Eastern Daily Press. Click the link in the orange box above for details.